Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Topeka, KS

April 18, 2002Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2002, 5:37 PM CDT for Dickinson County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 5:37 PM CDT (22:37 UTC)
Expired
Apr 18, 2002, 6:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:44 PM CDTHail 0.88Solomon, KS
Apr 18, 5:50 PM CDTHail 1Abilene, KS
Apr 18, 5:51 PM CDTHail 0.88Abilene, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 182237
SVRTOP
KSC041-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  ABILENE
  ENTERPRISE
  MOONLIGHT
  CHAPMAN

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3891 9735 3872 9733 3893 9695 3913 9700

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Special weather statement, Apr 18, 11:50 AM CDT, 5 hours 47 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-182045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT THU APR 18 2002

SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF
NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS...THIS AFTERNOON
AND TONIGHT. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY
BE NEEDED OVER THESE AREAS LATER THIS AFTERNOON OR TONIGHT.

A DRY LINE WAS MOVING INTO NORTHCENTRAL KANSAS AT MIDDAY. THIS DRY
LINE WILL MOVE SLOWLY EAST. AS IT MEETS WARM AND VERY UNSTABLE
AIR...THUNDERSTORMS ARE LIKELY TO DEVELOP...AND MAY QUICKLY BECOME
SEVERE. A STRONG COLD FRONT ENTERING THE AREA TONIGHT WILL ALSO
INCREASE THE THREAT OVER NORTHEAST AND EASTCENTRAL KANSAS.

THE BEST THREAT FOR SEVERE STORMS WOULD BE EAST OF A LINE FROM
WASHINGTON TO MINNEAPOLIS. STORMS COULD DEVELOP ANYTIME AFTER 4 PM.
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY FROM THE SEVERE
STORMS...HOWEVER...WITH THE STRONG INSTABILITY...AN ISOLATED TORNADO
IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Local storm report, Apr 18, 12:03 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    1 SW ELMO                 KS    1 INCH HAIL
04/17/02   DICKINSON

1145 PM    1 NW CULVER               KS    .75 INCH HAIL
04/17/02   OTTAWA

1158 PM    6 N HERINGTON             KS    1 INCH HAIL
04/17/02   DICKINSON

1204 AM    MINNEAPOLIS               KS    .75 INCH HAIL
04/18/02   OTTAWA

1209 AM    8 S JUNCTION CITY         KS    1 INCH HAIL
04/18/02   GEARY

1226 AM    1 SW TALMO                KS    1 INCH HAIL
04/18/02   REPUBLIC

1253 AM    MORROWVILLE               KS    .75 INCH HAIL
04/18/02   WASHINGTON

0135 AM    7 N RANDOLPH              KS    .88 INCH HAIL
04/18/02   RILEY
Local storm report, Apr 18, 12:22 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    2 NW FRANKFORT            KS    70 MPH TSTM GUST
04/18/02   MARSHALL                        LARGE TREE LIMBS DOWN.
                                           WINDS ESTIMATED AT 70
                                           MPH.
Local storm report, Apr 18, 1:09 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 AM    9 N VINE CREEK            KS    1 INCH HAIL
04/18/02   OTTAWA
Special weather statement, Apr 18, 3:23 PM CDT, 2 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT THU APR 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING
GENERALLY EAST OF A LINE FROM ABILENE TO MARYSVILLE.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA COLLIDING WITH A VERY
WARM...MOIST AND UNSTABLE OF AIRMASS OVER EASTERN KANSAS WILL
PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM
DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Local storm report, Apr 18, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    7 WNW WHITE CITY          KS    1.75 INCH HAIL
04/18/02   MORRIS                          PUBLIC REPORTED
                                           GOLFBALL SIZE HAIL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:56 PM CDTSevere Thunderstorm WarningTOPDickinson34 min
Apr 17, 10:57 PM CDTTornado WarningTOPDickinson43 min
Apr 17, 11:27 PM CDTSevere Thunderstorm WarningTOPOttawa48 min
Apr 17, 11:36 PM CDTTornado WarningTOPDickinson, Geary, Morris39 min
Apr 18, 12:17 AM CDTSevere Thunderstorm WarningTOPClay, Ottawa43 min
Apr 18, 12:22 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington38 min
Apr 18, 12:46 AM CDTTornado WarningTOPClay44 min
Apr 18, 1:08 AM CDTTornado WarningTOPRiley, Washington37 min
Apr 18, 1:28 AM CDTSevere Thunderstorm WarningTOPMarshall47 min
Apr 18, 1:47 AM CDTTornado WarningTOPMarshall43 min
Apr 18, 6:00 PM CDTSevere Thunderstorm WarningTOPGeary, Riley45 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.